Alert archive / Michigan / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 34, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 16, 2012, 5:10 PM EDT for Ottawa County, Michigan. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2012, 5:10 PM EDT (21:10 UTC)
- Expired
- Jun 16, 2012, 5:43 PM EDT
- In force
- 33 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 38 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 5:20 PM EDT | TSTM WND DMG | Jenison, MI | LARGE HEALTHY TREE BRANCH 15 INCHES IN DIAMETER DOWN ON A HOUSE. NUMEROUS OTHER BRANCHES DOWN IN AREA. |
| Jun 16, 5:28 PM EDT | TSTM WND GST 53 | 2 Wsw Walker, MI | MEASURED WITH A DAVIS WEATHER STATION. NUMEROUS SMALL TREE LIMBS DOWN. ALSO 0.54 RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
338
WUUS53 KGRR 162110
SVRGRR
MIC139-162200-
/O.NEW.KGRR.SV.W.0034.120616T2110Z-120616T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
510 PM EDT SAT JUN 16 2012
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN OTTAWA COUNTY IN SOUTHWEST MICHIGAN...
* UNTIL 600 PM EDT
* AT 509 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7
MILES EAST OF HOLLAND..AND MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
HOLLAND... HUDSONVILLE... DRENTHE...
BAUER... JAMESTOWN... JENISON...
MARNE... EASTMANVILLE... LAMONT...
ALLENDALE... ZEELAND... TALLMADGE...
GRAND VALLEY... NORTH BLENDON... CRISP...
BORCULO... SOUTH BLENDON... NEW HOLLAND...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4280 8616 4320 8579 4285 8578 4277 8588
4277 8613 4279 8616
TIME...MOT...LOC 2110Z 216DEG 35KT 4282 8598
WIND...HAIL 60MPH 1.00IN
$$
OSTUNO2 follow-up statements
919
WWUS53 KGRR 162129
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
529 PM EDT SAT JUN 16 2012
MIC139-162200-
/O.CON.KGRR.SV.W.0034.000000T0000Z-120616T2200Z/
OTTAWA MI-
529 PM EDT SAT JUN 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN OTTAWA
COUNTY UNTIL 600 PM EDT...
AT 526 PM EDT...NATIONAL WEATHER OBSERVATION AT HOLLAND REPORTED A
SEVERE THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF
HUDSONVILLE...MOVING NORTHEAST AT 40 MPH.
AT 503 PM THE OBSERVATION SITE AT HOLLAND AIRPORT REPORTED A WIND
GUST TO 59 MPH WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HUDSONVILLE... DRENTHE... BAUER...
JAMESTOWN... JENISON... MARNE...
EASTMANVILLE... LAMONT... ALLENDALE...
ZEELAND... TALLMADGE... GRAND VALLEY...
NORTH BLENDON... BORCULO... SOUTH BLENDON...
BEAVERDAM... VRIESLAND... FOREST GROVE...
LAT...LON 4320 8581 4299 8578 4285 8578 4277 8588
4277 8603 4292 8605
TIME...MOT...LOC 2127Z 215DEG 35KT 4295 8589
WIND...HAIL 60MPH 1.00IN
$$
JK640
WWUS53 KGRR 162143
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
543 PM EDT SAT JUN 16 2012
MIC139-162153-
/O.CAN.KGRR.SV.W.0034.000000T0000Z-120616T2200Z/
OTTAWA MI-
543 PM EDT SAT JUN 16 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OTTAWA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4320 8581 4299 8578 4285 8578 4277 8588
4277 8603 4292 8605
TIME...MOT...LOC 2143Z 215DEG 35KT 4308 8577
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:45 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 16, 3:45 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 345 PM EDT SAT JUN 16 2012 .SYNOPSIS... ISSUED AT 3 PM EDT SAT JUN 16 2012 A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TONIGHT WITH SHOWERS ENDING SUNDAY. IT WILL BE COOLER ON SUNDAY BEHIND THE FRONT BUT MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED EARLY NEXT WEEK AS THE FRONT LIFTS BACK NORTH. && .SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT) ISSUED AT 345 PM EDT SAT JUN 16 2012 SEVERE WEATHER THREAT IS THE FORECAST ISSUE IN THE NEAR TERM. WITH SFC HEATING TODAY YIELDING CAPES BETWEEN 1000 AND 1500 INTO THIS EVENING. A COUPLE MESO LOWS MOVING WEST OF LOWER MICHIGAN WILL LOCALLY ENHANCE SFC CONVERGENCE EARLY THIS EVENING AND AGAIN LATE TONIGHT LEADING TO SEPARATE BOUTS OF CONVECTION. THE FIRST BATCH THIS EVENING WILL HAVE MORE SFC BASED INSTABILITY AND LOW LEVEL CONVERGENCE TO WORK WITH...BUT LESS DEEP LAYER SHEAR. SO FAR NONE OF THE CONVECTION HAS APPROACHED SEVERE LEVELS BUT CONVECTIVE TRENDS WILL HAVE TO BE MONITORED INTO THIS EVENING. AFTER A BIT OF A LULL...EXPECT ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE SFC COLD FRONT LATE TONIGHT. WENT WITH LIKELY POPS AS COVERAGE OF SHOWERS SHOULD BE FILLING IN OVERNIGHT WITH SFC CONVERGENCE AND MOISTURE POOLING AHEAD OF THE FRONT. DEEP LAYER SHEAR IS ABOUT 35 KNOTS AND WITH UNIDIRECTIONAL SHEAR...EXPECT MODE WILL BE BOWING LINE SEGMENTS. THE FRONT PUSHES EAST SUNDAY WITH DRYING FROM WEST TO EAST BUT WARM ADVECTION IS ALREADY UNDERWAY FOR MONDAY AS FRONT BEGINS TO LIFT BACK NORTH. WENT WITH SLIGHT CHANCE AND CHANCE POPS AS A FEW ELEVATED THUNDERSTORMS LOOK POSSIBLE BASED ON WAA PATTERN WITH MID LEVEL INSTABILITY AND SOME MOISTURE RETURNING. .LONG TERM...(TUESDAY THROUGH SATURDAY) ISSUED AT 345 PM EDT SAT JUN 16 2012 FORECAST ISSUE IN THE EXTENDED IS THE POTENTIAL FOR CONVECTION ALONG THE WARM FRONT MONDAY AND ALONG A COLD FRONT THURSDAY. IN BETWEEN THOSE EVENTS LOOKS LIKE UPPER RIDGING WILL SUPPRESS CONVECTION AND BRING VERY WARM WEATHER TUESDAY AND WEDNESDAY. TREND IS FOR A STRONGER COOL DOWN FOR THE END OF THE WEEK AS THE UPPER RIDGE GETS REPLACED BY BIG HEIGHT FALLS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 114 PM EDT SAT JUN 16 2012 SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE IN FROM THE WEST AFTER 20Z. THERE COULD BE MVFR AND PATCHY IFR WITHIN THE HEAVY RAIN. STORMS COULD LINGER UNTIL CLOSE TO 04Z...THEN A SLIGHT LULL...THEN MORE STORMS SHOULD ARRIVE WITH A COLD FRONT AFTER 08Z. HAVE NOT GONE WITH THAT MUCH DETAIL IN THE TAFS...INSTEAD HAVE HIGHLIGHTED VCTS FOR MUCH OF THIS TIME FRAME. THE STORMS SHOULD CLEAR OUT OF THE FROM WEST TO EAST AFTER DAYBREAK SUNDAY...FINALLY EXITING AROUND LAN AND JXN BY ABOUT 15/16Z SUN. && .MARINE... ISSUED AT 345 PM EDT SAT JUN 16 2012 WEST TO SOUTHWEST WINDS SHOULD KICK UP BEHIND THE COLD FRONT ON SUNDAY TO NEAR 20 KNOTS BUT AT THIS POINT IT LOOKS MARGINAL ENOUGH NOT TO PUT A SMALL CRAFT ADVISORY UP. && .HYDROLOGY... ISSUED AT 345 PM EDT SAT JUN 16 2012 SOME RAIN CAN BE EXPECTED TONIGHT WITH SOME HEAVY DOWNPOURS POSSIBLE BUT RIVER FLOWS AND GROUND MOISTURE ARE LOW AND SHOULD BE ABLE TO ABSORB WHAT FALLS WITHOUT SIGNIFICANT RISES TO ROVERS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...OSTUNO SHORT TERM...OSTUNO LONG TERM...OSTUNO AVIATION...JK HYDROLOGY...OSTUNO MARINE...OSTUNO
Hazardous weather outlook, Jun 16, 4:45 AM EDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 445 AM EDT SAT JUN 16 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-170745- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 445 AM EDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND TONIGHT. STORM MOVEMENT WILL BE EAST AT AROUND 25 MPH. SOME OF THE STORMS COULD BECOME SEVERE THIS EVENING... ESPECIALLY ALONG AND SOUTH OF INTERSTATE 96. THE MAIN THREAT IS DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ON SUNDAY WILL BE MAINLY SOUTH AND EAST OF GRAND RAPIDS. NO SEVERE WEATHER IS EXPECTED. THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT... THEN AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM TODAY... MAINLY ALONG AND SOUTH OF INTERSTATE 96. LMZ844>849-170745- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 445 AM EDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. STORM MOVEMENT WILL BE EAST AT AROUND 25 MPH. SOME OF THE STORMS COULD BECOME SEVERE... ESPECIALLY SOUTH OF WHITEHALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT... THEN AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM TODAY... MAINLY SOUTH OF WHITEHALL. MEADE
In the hours before
Special weather statement, Jun 16, 4:23 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
423 PM EDT SAT JUN 16 2012
MIZ056-064-071-162130-
ALLEGAN-OTTAWA-VAN BUREN-
423 PM EDT SAT JUN 16 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF SAUGATUCK...MOVING
NORTHEAST AT 35 MPH.
ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
PIER COVE BY 445 PM EDT...
6 MILES NORTHWEST OF FENNVILLE BY 450 PM EDT...
SAUGATUCK AND NEW RICHMOND BY 455 PM EDT...
HOLLAND AND FILLMORE BY 510 PM EDT...
PINE CREEK BY 515 PM EDT...
NOORDELOOS AND NEW HOLLAND BY 520 PM EDT...
BEAVERDAM AND BORCULO BY 525 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4249 8625 4258 8623 4264 8624 4270 8621
4282 8622 4304 8603 4290 8578 4284 8579
4240 8629
TIME...MOT...LOC 2023Z 216DEG 30KT 4245 8639
JKLocal storm report, Jun 16, 5:08 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
508 PM EDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 4 SSE SAUGATUCK 42.61N 86.17W
06/16/2012 ALLEGAN MI BROADCAST MEDIA
TREE DOWN ON 126TH AVE SOUTH OF SAUGATUCK. HEALTH
UNKNOWN. REPORT RELAYED BY WOODTV.
&&
HOVINGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:23 PM EDT | Special Weather Statement | GRR | Allegan | 67 min |
| Jun 16, 4:24 PM EDT | Special Marine Warning | GRR | 51 min | |
| Jun 16, 5:23 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 37 min |
| Jun 16, 5:26 PM EDT | Special Weather Statement | GRR | Allegan, Van Buren | 64 min |
| Jun 16, 5:44 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.